MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCOUNT INSTRUMENT SYSTEM; COUNTER, DIFFERENTIAL CELL
Model Number 337858
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: na.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that waste leakage occurred outside of instrument with a bd facscount¿ instrument system.The following information was provided by the initial reporter: leaking waste bulkhead connector.Was the leak contained within the instrument? no, some fluid may have spilled onto the bench where instrument is placed.Was the leak in a customer accessible location? yes, it was in the fluidics compartment where user accesses to fill the sheath and empty the waste.Was there spray of fluid under pressure? no.What was the fluid that leaked? waste from cd4 samples and cleaning solutions.What is the source of leak: waste line or non-waste line? waste line.Was the customer exposed to blood or bodily fluids? no, the customer stopped using the instrument immediately they discovered the leakage.Also, the customer is using gloves when working on the instrument.Was there any physical harm to the customer as a result of the leak? no.¿.
 
Event or Problem Description
It was reported that waste leakage occurred outside of instrument with a bd facscount¿ instrument system.The following information was provided by the initial reporter: leaking waste bulkhead connector.1.Was the leak contained within the instrument? no, some fluid may have spilled onto the bench where instrument is placed.2.Was the leak in a customer accessible location? yes, it was in the fluidics compartment where user accesses to fill the sheath and empty the waste.3.Was there spray of fluid under pressure? no.4.What was the fluid that leaked? waste from cd4 samples and cleaning solutions.5.What is the source of leak -- waste line or non-waste line? waste line.6.Was the customer exposed to blood or bodily fluids? no, the customer stopped using the instrument immediately they discovered the leakage.Also, the customer is using gloves when working on the instrument.7.Was there any physical harm to the customer as a result of the leak? no.¿.
 
Additional Manufacturer Narrative
H.6.Investigation: problem statement: customer reported complaint on a bd facscount instrument system ¿ 337858 that waste was leaking from the connector.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from (b)(6) 2019 to date (b)(6) 2020.Complaint trend: there are 6 complaints related to this issue of a waste leaking from the connector.Date range from (b)(6) 2019 to date (b)(6) 2020.Manufacturing device history record (dhr) review: dhr part # 337858 serial # (b)(6) , file # (b)(4), was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, and risk analysis, the root cause of the waste leak inside the fluidic compartment was due to a broken waste connector from normal use.This issue was confirmed by the fse (field service engineer) before he performed the replacement and repair.The issue was resolved after performing a cleaning cycle and no leaks were found.Although the leak was waste with the potential exposure to biohazard material, there was no skin contact since the customer wore gloves and ppe (personal protective equipment).The leak was cleaned up safely and there was no harm or injury where no medical treatment was needed.After the repair, the instrument was rebooted, tested and functioning as expected.The safety risk is low because there was no impact to customer health or safety.Service max review: review of related work order #: (b)(4), case # (b)(4).Install date: (b)(6) 2014.Defective part number: n/a.Work order notes: subject / reported: leaking waste bulkhead.Problem description: the customer reported that the waste line was leaking at the bulkhead connector on the panel mount.They have tried to change the waste tank and to replace the o ring on the male connector but the leaking continues.Work performed: replaced the broken male waste connector.Performed clean to ensure there was no more leakage.Cause: broken male waste panel-mount connector due to handling.Solution: issue resolved.Returned sample evaluation: a return sample was not requested because it is not a returnable part and was discarded.Risk analysis: risk management file part #337858fmea, version a / revision 2, facscount fmea was reviewed.No new hazard have been identified and the current mitigations are sufficient.Hazard(s) identified? yes.No.Item: dhf 102-7; facscount sw hazard analysis.Function: hardware malfunctions.Potential failure mode: fluidic malfunctions.Potential causes: facscount software can detect a number of problems with the system hardware.Local and next-level effects: several fluidic system malfunctions can affect results, and are therefore monitored by the software: flowrate too low.Flowrate too high.Sheath tank level too low.Waste tank level too high.Hazards: none.End effects: inoperable.Current controls: 1.The flowrate is checked by monitoring the bead event rate during data acquisition.If this event rate is outside of acceptable limits, the results are suppressed and the user is notified with an error message.2.Sheath and waste tanks have sensors which indicate if they are empty or full, respectively.These sensors are read by software before each pair of samples or controls is run, before each cleaning cycle, and before each drain cycle.If either of the sensors is triggered, the user is notified with error messages on both the lcd and the printout.P: 2.S: 1.Ri: 2 outpu.T: v&v tested.Mitigation(s) sufficient: yes.No.Root cause: based on the investigation results the root cause was due to worn a broken waste connector.Conclusion: based on the investigation results, the root cause of the waste leak inside the fluidic compartment was due to a broken waste connector, worn from normal use.The fse had confirmed the issue and performed the repair.The instrument was rebooted, tested and functioning as expected.The safety risk is low because there was no impact to customer health or safety.

Brand Name
BD FACSCOUNT INSTRUMENT SYSTEM
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
MDR Report Key10385902
Report Number2916837-2020-00080
Device Sequence Number14219485
Product Code GKZ
UDI-Device Identifier00382903378586
UDI-Public00382903378586
Combination Product (Y/N)N
Initial Reporter CountryZA
PMA/510(K) Number
K933486
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number337858
Device Catalogue Number337858
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer07/21/2020
Initial Report FDA Received Date08/10/2020
Supplement Report FDA Received Date10/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;